Written by Dr Katie Stephens, GP
Dr Katie graduated from the University of Manchester in 2007 (MBChB) and completed her GP training in the West Midlands in 2012 (MRCGP).
General Symptoms of Type 2 Diabetes
Two of the main symptoms of diabetes are:
- Weeing more (polyuria)
- Excessive thirst (polydipsia).
The raised sugar level in the blood that occurs with Diabetes translates to a raised sugar level in the urine. This has an osmotic effect in the kidneys, pulling in extra fluid from nearby areas to become urine as well, meaning the volume of urine increases.
The excessive thirst likely occurs in part due to losing more fluids in the urine, as well as a direct result of the raised blood sugar levels themselves. Our body has some fantastic and complex ways of making us feel thirsty if we need to dilute things down like a too-high sugar or salt level. I won’t get into the details here, but am guessing you may have experienced the effects of this yourself if you’ve ever woken up feeling particularly parched the morning after a salty pizza dinner.
Other symptoms include recurrent infections, fatigue and even a particular armpit rash known as acanthosis nigricans. This is where the skin becomes darker and can feel a bit velvety. It can also affect the neck or groin, and has a couple of other possible causes as well, a notable one being stomach cancer.
Of course, there are many possible causes of fatigue, so if this is the main symptom you are concerned about, it is worth speaking to your GP even if you do a home test for Diabetes and this is negative.
Symptoms of Type 2 DM Emergencies
Things can get serious quickly if the blood sugar rises very high or very low.
- HHS – In T2DM, an excessively high sugar level can cause a condition called HHS, which stands for Hyperosmolar Hyperglycaemic State. Symptoms of this include above-baseline levels of excessive thirst and urination as well as confusion, nausea and drowsiness. This might happen if someone forgets to take their medication or if their sugar levels rise above normal due to an infection. If you think someone with you might have HHS, ring 999 (if they look really poorly, like they might faint soon) or 111 immediately.
- Hypoglycaemia – Some of the medications used to treat T2DM can potentially cause blood sugar levels to drop too low. There are a few reasons why this might happen, such as if the dose of the drug is too high, or if the person hasn’t eaten enough. Sometimes extra care needs to be taken when exercising or drinking alcohol (see lifestyle changes, below). Usually, a cut-off of less than 4 mmol/L is used to diagnose hypoglycaemia officially – also known as having ‘a hypo’.
Symptoms can be similar to what you may have felt yourself when you’ve been particularly hungry, but in an accentuated way: shakes, nausea, dizziness, sweating, confusion, fatigue and drowsiness.
If you are with someone you think is having a hypo, get them something that has sugar it in to eat or drink quickly and stay with them, making sure they feel better soon. If they faint, ring 999. For more details, check out our page from St John Ambulance,6 or diabetes.co.uk7.
For more information about Diabetes, please read our definitive guide here.